Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS El Paso, TX

August 8, 2004Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 8, 2004, 5:52 PM MDT for Hudspeth County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 5:52 PM MDT (23:52 UTC)
Expired
Aug 8, 2004, 6:30 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 147 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 082352
SVRELP
TXC229-090030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
548 PM MDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HUDSPETH COUNTY IN TEXAS
  INCLUDING THE CITY OF SIERRA BLANCA

* UNTIL 630 PM MDT

* AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES NORTH OF SIERRA BLANCA...MOVING      
  SLOWLY NORTH AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
  RURAL CENTRAL HUDSPETH COUNTY AT 600 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE 
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LOCALIZED 
FLOODING IS POSSIBLE FROM THIS STORM. 

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3120 10550 3107 10515 3144 10505 3151 10535

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:25 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 2:25 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
225 PM MDT SUN AUG 8 2004

SYNOPSIS...
ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR THE NEXT SEVERAL
DAYS AS MOISTURE AND INSTABILITY PERSIST IN THE AIRMASS ACROSS THE
BORDERLAND. A COOL FRONT WILL MOVE IN FROM THE EAST WEDNESDAY NIGHT
AND SPREAD ACROSS MOST OF THE AREA BY THURSDAY. THIS WILL LIKELY
INCREASE THE COVERAGE OF THUNDERSTORMS ON THURSDAY AND FRIDAY...AND
ALSO COOL TEMPERATURES BACK TO NEAR OR BELOW NORMAL.

DISCUSSION...
BUSY AFTERNOON WITH THE SACS. UPPER PATTERN SHOWS HIGH SOUTHWEST OF
THE BIG BEND SLOWLY LOSING ITS STATURE WHILE THE OTHER HIGH OVER
NEVADA BECOMES DOMINANT. THIS HIGH WILL THEN BROADEN OUT AND
RE-CENTER OVER ARIZONA FOR THE NEXT SEVERAL DAYS. IN THE SHORT TERM
THE SACS FIRED OFF NICELY THIS AFTERNOON WITH GOOD INSTABILITY AND
THE SOUTHERN EDGE OF A DRY INTRUSION ALOFT MOVING OVER MUCH OF NEW
MEXICO.

WILL KEEP ISOLATE/MTN SCATTERED THUNDERSTORMS NEXT 2 DAYS AS NOT MUCH
CHANGE IN THE PATTERN. ETA SHOWING LARGE AREA OF DRY STABLE AIR
MOVING IN FROM THE NORTH ON WEDNESDAY. WILL KEEP POPS LIMITED TO JUST
THE MOUNTAINS. BACK DOOR COOL FRONT DOES BEGIN MOVING IN WEDNESDAY
EVENING SO WILL SPREAD SLIGHT CHANCE OF THUNDERSTORMS AS FAR WEST AS
THE RIO GRANDE VALLEY WEDNESDAY NIGHT...THEN UP POPS ALL AREAS SOME
FOR THURSDAY/FRIDAY AS BOUNDARY MAY ADD A FOCUS TO THE CONVECTION.
WAY TO EARLY TO TELL LOCATION OF BOUNDARY SO WILL KEEP THINGS BROAD
BRUSHED FOR BOTH DAYS.

PRELIMINARY NUMBERS...

EL PASO               UU 072/095 071/096 072 11211
ALAMOGORDO            UU 068/093 067/094 066 12211
LAS CRUCES            UU 069/095 068/096 069 11211
CLOUDCROFT            UU 049/073 050/075 052 23232
TRUTH OR CONSEQUENCES UU 068/092 067/095 068 12211
SILVER CITY           UU 062/091 062/091 064 23222
DEMING                UU 069/095 068/096 070 11211
LORDSBURG             UB 070/096 068/097 070 22212
SIERRA BLANCA         UU 066/090 065/091 065 22212

.ELP WATCHES/WARNINGS/ADVISORIES...NMC 035...URBAN/ARROYO FLOOD
ADVISORY UNTIL 637 PM.

17 HEFNER
Hazardous weather outlook, Aug 8, 11:00 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT SUN AUG 8 2004

NMZ022>025-030>032-TXZ055-056-082100-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A
FEW MAY PRODUCE HEAVY RAINFALL...OTHERWISE NO HAZARDOUS WEATHER
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD...WITH THE BEST AREAL COVERAGE OF STORMS LIKELY ON THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 8, 12:54 PM MDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1254 PM MDT SUN AUG 8 2004

NMZ025-090000-
SOUTHERN SACRAMENTO MOUNTAINS NM-
1254 PM MDT SUN AUG 8 2004

...BRIEF HEAVY RAINFALL THIS AFTERNOON...

NATIONAL WEATHER SERVICE RADAR IS CURRENTLY SHOWING SEVERAL
THUNDERSTORMS WITH SOME HEAVY RAIN FALLING OVER PORTIONS OF THE
SOUTHERN SACRAMENTO MOUNTAINS. THE AREAS ARE MAINLY ON THE EAST
SLOPES OF THE MOUNTAINS. RADAR IS ESTIMATING UP TO ONE INCH OF RAIN
HAS FALLEN IN LESS THAN AN HOUR IN SOME OF THESE AREAS.

THE POTENTIAL FOR BRIEF HEAVY DOWN POURS WILL CONTINUE THROUGH THE
REMAINDER OF THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.
Local storm report, Aug 8, 3:28 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
328 PM MDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            DELL CITY               31.94N 105.20W
08/08/2004                   HUDSPETH           TX   NWS EMPLOYEE

            MIDLAND NWSFO REPORTS PECOS DPS IS EN ROUTE TO INSPECT TX
            ROADS FM-1437 AND FM-1576 ... REPORTED AS STILL
            IMPASSABLE DUE TO WATER OVER THE ROADS.

0345 PM     TSTM WND DMG     DELL CITY               31.94N 105.20W
08/07/2004                   HUDSPETH           TX   TRAINED SPOTTER

            SPOTTER REPORTS TREES AND UTLITIY POLES DOWN THROUGHOUT
            DELL CITY. TIME ESTIMATED DUE TO LACK OF COMMS LAST
            NIGHT. REPORT RECEIVED 1100 MDT 08/08/2004.

0344 PM     TSTM WND GST     4 ESE DELL CITY         31.91N 105.14W
08/07/2004  60 MPH           HUDSPETH           TX   TRAINED SPOTTER

            SPOTTER ESTIMATED WINDS 50-70 MPH JUST EAST OF DELL CITY.
            WELL OVER 1 INCH OF RAIN IN PAST HALF HOUR. WIND BLOWING
            RAIN THRU AC VENTS. POWER IS OUT.

0325 PM     TSTM WND GST     6 E DELL CITY           31.94N 105.10W
08/07/2004  45 MPH           HUDSPETH           TX   TRAINED SPOTTER

            SPOTTER ESTIMATES WINDS 40-50 MPH WITH CONTINUOUS
            LIGHTNING. LOSS OF ELECTRICITY.

&&
THE PRECEEDING IS A LIST OF PRELIMINARY SPOTTER REPORTS RECEIVED LAST
NIGHT AND THIS MORNING FOR THE SEVERE THUNDERSTORM THAT AFFECTED
NORTHEASTERN HUDSPETH COUNTY, TEXAS LAST NIGHT.  THE NATIONAL WEATHER
SERVICE IN SANTA TERESA, NM WILL CONDUCT A DAMAGE SURVEY OF THE AREA
LATER THIS AFTERNOON.

MPH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:12 PM MDTSevere Thunderstorm WarningEPZHudspeth48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.